An American Addiction Centers Resource

New to the DrugAbuse.com Forums?Join or

How to cope with withdrawal symptoms

Discussion in 'Withdrawal Symptoms' started by ExpertAdvice, Oct 11, 2014.

  1. dolittle94

    dolittle94 Member

    I think withdrawal from either drugs or alcohol is going to be quite the struggle. It is no small thing to come back from either addiction and that is why it requires so much work and dedication and a sense of self control to succeed and beat back your the 'need.' It helps to have some kind of support group to help through the process, or even one friend to be there for you.
  2. popcorn365

    popcorn365 Member

    I get mean...I hate this about myself but I get mean and say some unfriendly things to my husband I think in hopes that he will tell me that I can give in to my addiction so i'll stop being so mean. I married a wonderful person and he knows what i'm doing and just continues to ignore me.
  3. KC Sunshine

    KC Sunshine Member

    Know that they pass. Have a routine that helps you remember the path you are on. Meetings. Every day. depending on the pull, twice or three times a day. They are out there. They help. Know the feelings will pass. But here's the thing. We have to quit for the right reasons. I can't do it for you, nor you for your wife or mother. One decides to descend out of substance abuse for themselves. That's the hardest part. Make that commitment, though, and you're in like flint.
  4. jeremy2

    jeremy2 Community Champion

    You will also need to surround yourself with positive people who will constantly encourage you and motivate you. The journey to regaining your normal,healthy lifestyle will prove to be turbulent but with the correct mindset, you will prosper and emerge victorious.
  5. Twinsmommy31

    Twinsmommy31 Active Contributor

    Fighting through it and using all the will power that you have in the world. You put your through it, now you have to get yourself out of it. A great support system to help get you through to when you want to quit. If you have a strong mindset, you can overcome it all.
  6. NikkiDesrosiers

    NikkiDesrosiers Senior Contributor

    For many, withdrawal symptoms can be one of the biggest obstacles standing between a person and overcoming their substance dependence. The illness, pain and mental turmoil that withdrawal can cause will often cause a person to relapse and make them have to start the recovery journey all over. It is wise to reach out and ask for help and talk to your doctor about medicines that will help with withdrawal symptoms so that you can focus on your treatment.
  7. wulfman

    wulfman Senior Contributor

    Withdrawal is not an easy thing to go through. Especially depending on how addicted you were and how much your body needs the substance and your body chemistry (ie addictive nature). When I had withdraw from benzos I had anxiety and panic attacks for absolutely NO reason. Heart palpitations and no appetite and could not sit down for more than 30 seconds without worrying or my thoughts going awry.
  8. muthoni

    muthoni Active Contributor

    I agree with your points, it is also very important to be away from an environment that makes it easy to access the drugs of choice. Letting go of friends who will influence one to go back to drugs is a must. Knowing that one has a problem is also another step to staying away from drugs. One of the common reasons why someone can keep abusing drugs is the believe that they can stop when they want to. Interacting with caring people will help in the road to recovery.
  9. petesede

    petesede Active Contributor

    One thing I heard that helps is to keep yourself busy and schedule your life a little more rigoriously than you might otherwise. If you always are doing something and your mind is occupied, then you have less time to think about what you are craving. I heard learning a musical instrument or foreign language and adding that to your daily routin can help, along with scheduling time at the gym or other exericse. Keep your life, full, elminate idle timd
  10. RoseK

    RoseK Active Contributor

    I completely agree with your suggestions..especially about creative writing! When I was drinking heavily, that was my entire life..I had no memories to revisit and I spent much of my time drinking, sleeping or working so I could get another bottle. Now, I've gotten into a routine that occupies much of my time and a large portion of it is writing. It's amazing how so many old memories start arriving when I start typing. I use it as a meditation exercise pushing myself to write even when I would rather just shut my mind off and keep away all my strong emotions.

    Nick W. likes this.
  11. rga1999

    rga1999 Member

    A lot of times when I feel myself possibly wanting to slip back into that realm, I just try to stay busy. I say it all the time, but surrounding yourself by good people will assist in doing this. They are typically people who are totally against the drug situation, and will help stear you clear.
  12. Nate5

    Nate5 Active Contributor

    I've definitely tried to provide the support I can to many of my friends, but it's still difficult. I guess it's hard to sympathize when I've never been down their path before, but I always make an effort to let them know that I'm always there for them. I didn't realize the extent of the physical side of these withdrawal symptoms, and I thank you for enlightening me.
  13. pintbean

    pintbean Active Contributor

    My number way to cope with withdrawals is to hit the gym. First, I make sure I have a high energy playlist set up (usually anything Beyonce gets me super hyped) then I just hit the treadmill. Depending on the day, I might pop in to the gym and do some yoga.
  14. Jil Diamante

    Jil Diamante Member

    If you are concerned about weight gain, talk to a doctor or dietician, and make a sensible eating plan. Weight gain may be delayed while using nicotine gum or bupropion.

    Doing exercise you enjoy can help lower stress, reduce cravings and withdrawal symptoms and help keep your weight down.
  15. 003

    003 Community Champion

    The best way to cope with withdrawal symptoms is to live like your feeling nothing extraordinarily bad. Destruct yourself, and don't be just as restless as you are feeling. Get up, sweat and live a life. Exercise and workout even if it feels like your dying. You might also want to eat your comfort food. And get just sufficient sleep, not excess. But the best among the best is to avoid the cause of causing your withdrawal.
  16. JennyHeart

    JennyHeart Member

    There are some people that are trying to stop their addictive habits. Some go about it in destructive way. There are some people that try to go cold turkey. This action may seem like a good one like quitting smoking cold turkey. When I quit smoking I did it cold turkey and it was very hard. Trying to quit more addictive drugs could be more dangerous by going the cold turkey method. I would advised seeing a health care physician for profession alvise
  17. pintbean

    pintbean Active Contributor

    I am so thankful for this community for offering such great advice not only to me but for everyone out there that is struggling. Like so many of you that said that staying active is important, I have to say that this is what has made me stronger in some many different ways and it has helped me in ways beyond measure.
  18. RoseK

    RoseK Active Contributor

    I recieved some awesome advice and a few resources from Rainman on the thread: "Using Mindfulness?" in the "Strategies for Living Clean and Sober" Hope it helps:

    You could try the following sites. They have some great resources:

    http://www.freemindfulness.org/download

    http://palousemindfulness.com/selfguidedMBSR.html

    The reason I recommend those two above is because they have virtually everything you need and it's all free. You could also learn a few things from other sites but they normally have only an article or two [which isn't very helpful] especially when you intend to comprehensively learn something.
  19. missbishi

    missbishi Community Champion

    Health professionals do say that going cold turkey from alcohol is really dangerous. I think this is why they use Librium or thiamine injections - to help with the tremors and increase your seizure threshold, which can drop dramatically during withdrawal.
  20. Tournique

    Tournique Senior Contributor

    Diverting attention to certain hobbies sure helps. Keeping yourself occupied and some close friends to get your mind off the symptoms. Nobody said it's gonna be an easy journey, but it's doable!